Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Rapidly Progressing Severe Cutaneous Adverse Reaction With Acute Kidney Injury After Drug Exposure

An Uncommon Presentation

Rodgers, Bradley K. MD; Kumar, Avinash B. MD, FCCP, FCCM

American Journal of Therapeutics: May/June 2016 - Volume 23 - Issue 3 - p e916–e919
doi: 10.1097/MJT.0000000000000070
Case Reports
Buy

Toxic epidermal necrolysis syndrome (TEN) is a rare severe cutaneous adverse drug reaction that involves skin and mucous membranes. We describe a case of TEN presenting with stage III acute kidney injury, rhabdomyolysis, and acute respiratory failure likely triggered by allopurinol for recently diagnosed gout. Prompt diagnosis, multidisciplinary management, including aggressive resuscitation, cardiorespiratory support, intravenous immunoglobulin therapy, and daily wound care resulted in a positive outcome despite a predicted mortality greater than 60%. Although allopurinol is a known triggering agent, TEN presenting with rhabdomyolysis and acute kidney injury is rare.

Department of Anesthesiology, Vanderbilt University, Nashville, TN.

Address for correspondence: Associate Professor of Anesthesiology and Critical Care, Anesthesiology and Critical Care, Vanderbilt University Medical Center, 1211 21st Avenue S, Suite 526, Nashville, TN 37212. Email: avinash.b.kumar@vanderbilt.edu

The authors have no conflicts of interest to declare.

B. K. Rodgers and A. B. Kumar helped to write the article, provided patient care, and approved the final article.

IRB: none; consent obtained from patient family.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.